Iowa, 2008

Tornadoes and Flash Flooding in Iowa, June 5 to 6, 2008

June 5 to 6, 2008 · NWS DMX · 57 events in 19 counties and zones

A very dynamic weather situation unfolded during the 5th into the 6th. Although the atmosphere was summer like in the lower elevations, the upper levels were more typical of April.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.2 million
Crop damage
$37,000
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very dynamic weather situation unfolded during the 5th into the 6th. Although the atmosphere was summer like in the lower elevations, the upper levels were more typical of April. A strong upper level low pressure area lifted northeast out of the southern Rockies with a negatively tilted trough of low pressure lifting northeast across the central U.S. An intense low pressure area developed over northern Kansas and lifted north into southeast North Dakota by the morning of the 6th, with a central Pressure of 984 mb. During the day on the 5th, the atmosphere was capped with the freezing level rising to 15,600 feet by the evening hours over central Iowa. A warm front lifted north across Iowa, with temperatures warming into the mid 80s to the south of the front with dewpoint readings in the low 70s. It became quite unstable by evening with MUCAPE between 2500 and 3000 J/kg and lifted indices in the -5 to -9 C. range. Considerable shear was available with the effective shear between 40 and 65 kts by evening. Downdraft CAPE was between 800 and 1400 J/kg across the CWA, with 400 to 500 J/kg of CAPE available in the -10 to -30 C. layer of the atmosphere. The airmass became very moist by evening with 1.6 to 1.9 inches of precipitable water available by evening. The LCL fall to between 750 and 1250 meters. Thunderstorms erupted to the southwest of Iowa in central Kansas, along the dry line there. The storms raced northeast into Iowa by sunset. In spite of the dynamics that were in place, the amount of severe weather was relatively limited. Hail was limited by the high freezing level and lack of supercellular development. Several of the storms produced small hail and a few produced high winds. There were several reports of brief tornado touchdowns, but little in the way of damage was reported for the most part. The first tornado touched down in Cass County and was only on the ground briefly. Another tornado touched down in Union County. The tornado took the roof off of an outbuilding and knocked down some power lines. The strongest tornado was on the ground for over 18 miles in Warren and Marion Counties. The tornado track was over open country for the most part and damaged outbuildings and one house. Three other tornadoes touched down in Jasper County, causing some moderate damage. The most significant feature with this event was the flash flooding. Soil conditions across the state were very saturated. Any significant rainfall resulted in flash flooding. A narrow band of heavier rainfall stretched from south central into central Iowa. Flash flooding occurred in the Des Moines metro area as the airport recorded 4.15 inches of rainfall for the day, with about 3 inches falling in two hours. Reports of severe street flooding were received with numerous reports of manhole covers being blown off. During the event, high winds occurred over the far northwest part of the CWA as the surface low intensified rapidly and the gradient tightened. A window was blown out in Pocahontas County, with tree and power line damage done in Emmet County. A barn was also damaged near Gruver in Emmet County by the high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 5, 6:40 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 5, 6:40 PM CST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT THU JUN 5 2008

.UPDATED PUBLIC DISCUSSION...

.DISCUSSION...
HAVE UPDATED ZONES TO REFLECT INCREASING SFC INFLOW WHICH IS AT
TIMES NEAR 45 MPH INTO THE LINE OF STORMS FORMING ACROSS WESTERN IA.
AT THIS TIME...WILL NOT ISSUE AN ADVISORY BUT HIT HARD IN NOWCASTS.
ONGOING SVR WX THREAT CONTINUES. 00Z UPPER AIR AND SFC ANALYSES SHOW
THAT THE MAIN WAVE IS JUST ROUNDING THE BASE OF THE DEEPENING H500
TROUGH. NO CHANGES TO THINKING...LINE OF SEVERE STORMS SHOULD
CONTINUE MOVING NORTHEAST OVERNIGHT AS UPPER LEVEL SYSTEM LIFTS
QUICKLY ACROSS THE STATE OVERNIGHT.

.PREVIOUS DISCUSSION...
DYNAMIC WX STTN UNFOLDING RAPIDLY AS 80 TO 90 KT JET ROTATES OUT
OF THE ROCKIES TROF. LN OF TSRA HAD DVLPD OVR CNTRL NEBRASKA INTO
CNTRL KS. THERE WILL BE TO AREAS OF FOCUS. ONE ALONG AND N OF THE
WRM FRONT WHERE CAP IS WEAKENING...WITH MAIN AREA MOVG INTO WRN IA
TWD SNST. EXPECT ALL MODES OF SVR WX INITIALLY...WITH LINE TAKING
ON MORE OF A BOW CONFIGURATION TWD 06Z AND AFT WITH HIGH WINDS THE
STRONGER THREAT. CELL MVMT LKLY TO BE AT LEAST 50 KTS...HOWEVER
WITH THE SYS BEING MORE OF A QLCS INSTEAD OF DISCRETE
SYS...TRAINING MAY PRODUCE COPIOUS AMTS OF RAFL. ERN IA MAY YET BE
UNDER THE GUN ERY FRI...BUT WX SHOULD BE QUIET BY LATER FRI INTO
SAT MRNG. NEXT ROUND EXPECTED BY LATER SAT AFTN INTO SAT NGT WITH
ANOTHER SVR ROUND QUITE LKLY. PTRN SEEMS LIKE A BROKEN RECORD WITH
NEXT SYS MOVG INTO THE CENTRAL CONUS BY MON. FFA REMAINS FOR TNGT
INT FRI MRNG AND IT LOOKS LKLY THAT RAFL TNGT WILL AGGRIVATE
FLOODING SITUATION.

&&

AVIATION 06/00Z...
SEVERE WEATHER OUTBREAK IS LIKELY FROM MID EVENING THROUGH THE
OVERNIGHT HOURS. CONVECTION SHOULD INITIATE IN WESTERN IOWA THEN
MOVE EAST ACROSS IOWA DURING THE EVENING AND OVERNIGHT.
CURRENTLY...EXPECTATIONS ARE FOR DISCRETE SUPERCELLS TO MOVE ACROSS
THE WESTERN/CENTRAL TAF SITES THROUGH 06Z WITH POTENTIAL FOR WIND
GUSTS TO 50 KTS OR HIGHER...LOW VSBYS...AND VERY HEAVY RAINFALL.
STORMS WILL TRANSITION TO WIND GENERATING STRUCTURES THROUGH 12 TO
13Z EAST...WITH SIMILAR POTENTIAL FOR SVR WINDS...LOW VSBYS...AND
HEAVY RAINFALL. TIMING OF EVENTS IN TAF...EXPECT DRYLINE/FRONT TO
MOVE EAST BY MID MORNING FRIDAY RESULTING IN VFR CIGS...BUT
CONTINUED GUSTY SFC WINDS WITH WINDS TO 40 KTS FRIDAY MORNING./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-
DECATUR-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-GRUNDY-
JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-
WAPELLO-WAYNE.

&&

MS JUN 08/REV
Hazardous weather outlook, Jun 5, 4:10 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT THU JUN 5 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-061415-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN
WESTERN IOWA...THEN SPREAD EASTWARD TONIGHT. ALL MODES OF SEVERE
WEATHER ARE POSSIBLE...INCLUDING A FEW LONG TRACK SIGNIFICANT
TORNADOES AND STORMS WHICH MAY ALSO PRODUCE SIGNIFICANT WIND DAMAGE
THROUGH THE NIGHT TIME HOURS. ADDITIONAL HEAVY RAIN WILL PRODUCE
SERIOUS FLASH FLOODING OVER RAIN SATURATED AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING WITH ADDITIONAL
HEAVY RAIN POSSIBLE BEFORE ENDING BY MIDDAY. WIDESPREAD
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND NIGHT WITH
ISOLATED SEVERE STORMS AND HEAVY RAIN AGAIN POSSIBLE.  SHOWERS
AND THUNDERSTORM CHANCES CONTINUE EVERY DAY SUNDAY THROUGH
TUESDAY...AND WIDESPREAD RIVER FLOODING WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH THE NIGHT
TIME HOURS...AND POSSIBLY AGAIN SATURDAY AFTERNOON AND NIGHT.

REV

The radar

The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 18 flash flood, 8 tornado, 3 flood, 3 high wind, 3 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Tornado, Cass

When
June 5, 7:12 PM CST to 7:14 PM CST
Where
Cass County, 1.22 mi N of Cumberland to 2.75 mi NNE of Cumberland
Rating
EF0
Path length
1.53 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
41.287, -94.876

Relayed public report of brief touchdown.

Thunderstorm Wind, Cass

When
June 5, 7:23 PM CST
Where
Cass County, 1.55 mi W of Anita Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.430, -94.800

An 8 to 9 inch tree was downed.

Flood, Warren

When
June 5, 7:23 PM CST to June 6, 8:00 AM CST
Where
Warren County, 0.86 mi NW of Summerset to 1.18 mi W of Summerset
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.440, -93.560

Highway G24 was covered with water just west of the intersection of Highway 65/69 and Highway G24. Was caused by the overflow from the Middle River.

High Wind, Pocahontas

When
June 5, 7:58 PM CST to 11:59 PM CST
Where
Pocahontas forecast zone
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High winds blew a window out in Fonda.

High Wind, Pocahontas

When
June 5, 7:58 PM CST to 11:59 PM CST
Where
Pocahontas forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High winds caused minor damage to a barn.

Tornado, Union

When
June 5, 8:24 PM CST to 8:29 PM CST
Where
Union County, 1.25 mi NW of Creston to 3.07 mi NNE of Creston
Rating
EF1
Path length
3.04 mi
Path width
150 yd
Property damage
$25,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
41.081, -94.389

The roof was taken off of an outbuilding and power lines were blown down north of Creston.

High Wind, Emmet

When
June 5, 9:07 PM CST to 11:59 PM CST
Where
Emmet forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Power outages and trees were downed in Gruver as reported by the Emmet County Sheriff.

Hail, Union

When
June 5, 9:10 PM CST
Where
Union County, 2.14 mi SSE of Lorimor
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.100, -94.060

Funnel Cloud, Polk

When
June 5, 9:25 PM CST
Where
Polk County, 2 mi NW of Windsor Hgts
Reported by
NWS Employee
Coordinates
41.620, -93.747

Hail, Story

When
June 5, 9:34 PM CST
Where
Story County, 1.72 mi SW of Slater
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.860, -93.700

Hail, Story

When
June 5, 9:49 PM CST
Where
Story County, 0.86 mi SW of Ames
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
42.020, -93.630

Heavy Rain, Polk

When
June 5, 9:55 PM CST to 10:40 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Reported by
Official NWS Observations
Coordinates
41.580, -93.620

Two inches of rain fell in 45 minutes.

Flash Flood, Madison

When
June 5, 9:56 PM CST to June 6, 4:15 AM CST
Where
Madison County, 0.69 mi S of East Peru to 1.48 mi W of East Peru
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.220, -93.930

Flash flooding was reported at Clanton Creek.

Flash Flood, Warren

When
June 5, 10:16 PM CST to June 6, 4:15 AM CST
Where
Warren County, 2.91 mi NE of Cumming to 3.06 mi NE of Cumming
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.512, -93.733

Street flooding was reported in Orillia.

Flash Flood, Warren

When
June 5, 10:22 PM CST to June 6, 4:15 AM CST
Where
Warren County, 1.7 mi WSW of Summerset to 2.23 mi WSW of Summerset
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.420, -93.580

Water was over the road at 115th Ave.

Thunderstorm Wind, Decatur

When
June 5, 10:30 PM CST
Where
Decatur County, 3.73 mi W of Decatur City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.740, -93.890

Windows were blown out of a building. Several trees were down and a camper was damaged.

Thunderstorm Wind, Decatur

When
June 5, 10:40 PM CST
Where
Decatur County, 0.52 mi W of Van Wert
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.870, -93.790

Power lines were downed near Van Wert.

Flood, Warren

When
June 5, 10:45 PM CST to June 6, 8:00 AM CST
Where
Warren County, 0.69 mi S of Prole to 0.7 mi SSW of Prole
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.390, -93.730

Highway 28 on the north edge of Martensdale had water over the road.

Flash Flood, Polk

When
June 5, 10:45 PM CST to June 6, 4:15 AM CST
Where
Polk County, 1.85 mi SW of (Dsm)des Moines Intl to 1.6 mi S of (Dsm)des Moines Intl
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.513, -93.697

Five feet of water was reported over Highway 5 and Highway 28 with multiple cars stalled.

Flash Flood, Polk

When
June 5, 10:45 PM CST to June 6, 4:15 AM CST
Where
Polk County, 1.62 mi WSW of (Dsm)des Moines Intl to 1.47 mi NNE of (Dsm)des Moines Intl
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.520, -93.698

Fleur Drive south of Army Post Road had cars stalled with 8 to 9 inches of water on the road.

Flash Flood, Warren

When
June 5, 10:45 PM CST to June 6, 3:15 AM CST
Where
Warren County, 1.38 mi N of Norwalk to 0.91 mi NNE of Norwalk
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.500, -93.680

Six to eight inches of water was running over the road in places, with up to a foot of standing water in places.

Thunderstorm Wind, Decatur

When
June 5, 10:45 PM CST
Where
Decatur County, 3.43 mi ENE of Van Wert
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.890, -93.720

Power poles were leaning east of Weldon.

Thunderstorm Wind, Clarke

When
June 5, 10:49 PM CST
Where
Clarke County, 2.7 mi ENE of Leslie
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Amateur Radio
Coordinates
40.940, -93.750

A hog confinement building was damaged with roofs off of the buildings at the intersection of H48 and R48 east of Highway 69. Possible tornado.

Tornado, Clarke

When
June 5, 10:49 PM CST to 10:54 PM CST
Where
Clarke County, 2.7 mi ENE of Leslie to 4.66 mi ESE of Osceola Muni Arpt
Rating
EF1
Path length
7.58 mi
Path width
125 yd
Reported by
Emergency Manager
Coordinates
40.940, -93.750

Power lines downed and numerous trees damaged.

Flash Flood, Taylor

When
June 5, 10:50 PM CST to June 6, 1:30 AM CST
Where
Taylor County, 4.12 mi S of Guss to 4.13 mi NNW of New Market
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.791, -94.925

Flash Flood, Taylor

When
June 5, 10:50 PM CST to June 6, 1:30 AM CST
Where
Taylor County, 2.1 mi S of Guss to 1.25 mi SSE of Guss
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.820, -94.914

Water reported over the road on Badger Ave between 150th and 155th Streets.

Thunderstorm Wind, Decatur

When
June 5, 10:50 PM CST
Where
Decatur County, 1.25 mi WNW of Leon
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.740, -93.750

Power lines and tree limbs were down in town.

Thunderstorm Wind, Clarke

When
June 5, 10:54 PM CST
Where
Clarke County, 4.66 mi ESE of Osceola Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.040, -93.690

Eight to 10 inch limbs and power lines were downed at 270th Ave and Kansas St. Possible tornado.

Flash Flood, Decatur

When
June 5, 11:00 PM CST to June 6, 2:12 AM CST
Where
Decatur County, 0.59 mi WSW of Leon to 1.5 mi N of Leon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.726, -93.740

Water reported over roads in Leon.

Tornado, Warren

When
June 5, 11:10 PM CST to 11:25 PM CST
Where
Warren County, 1.44 mi NNW of Liberty Center to 5.01 mi NE of Sandyville
Rating
EF1
Path length
17.22 mi
Path width
150 yd
Continued into
Marion, Ia (DMX)
Property damage
$150,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.220, -93.528

Tornado touched down in the central part of the county and tracked to the northeast corner. For the most part, the track was across open country with damage to outbuildings and one house. Tornado crossed from Warren County in Marion County.

Thunderstorm Wind, Warren

When
June 5, 11:13 PM CST
Where
Warren County, 1.56 mi E of Liberty Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.200, -93.490

Several trees were blown down east of Liberty Center.

Thunderstorm Wind, Warren

When
June 5, 11:20 PM CST
Where
Warren County, 0.52 mi E of Sandyville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.370, -93.390

Trees and power lines were blown down on Highway 92. Extensive damage was also reported in town.

Tornado, Marion

When
June 5, 11:25 PM CST to 11:28 PM CST
Where
Marion County, 3.49 mi S of Swan to 3.45 mi NW of Pleasantville
Rating
EF1
Path length
1.04 mi
Path width
100 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.420, -93.330

Tornado continued into Marion County from Warren County. Roof was taken off house.

Thunderstorm Wind, Marion

When
June 5, 11:27 PM CST
Where
Marion County, 0.52 mi W of Knoxville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.300, -93.130

Trees were blown down.

Tornado, Jasper

When
June 5, 11:36 PM CST to 11:45 PM CST
Where
Jasper County, 2.76 mi S of Prairie City to 1.03 mi E of Metz
Rating
EF1
Path length
9.81 mi
Path width
125 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.560, -93.230

Twelve outbuildings sustained damage with significant damage to trees.

Thunderstorm Wind, Jasper

When
June 5, 11:44 PM CST
Where
Jasper County, Baxter
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.820, -93.150

Report received from a Schoolnet site.

Tornado, Jasper

When
June 5, 11:45 PM CST to 11:56 PM CST
Where
Jasper County, 1.24 mi SE of Reasnor to 3.68 mi NNW of Turner
Rating
EF1
Path length
14.25 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Property damage
$250,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.570, -93.000

Newly built machine shed destroyed with roof off of a house. Hit campground near Kellogg with 2 injuries along with flipped campers. Semis blown off Interstate 80.

Tornado, Jasper

When
June 5, 11:49 PM CST to 11:59 PM CST
Where
Jasper County, 2.86 mi NNE of Newton to 3.93 mi NW of Newburg
Rating
EF0
Path length
10.89 mi
Path width
75 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.737, -93.025

Roofs off of outbuildings along with tree damage.

Thunderstorm Wind, Marion

When
June 5, 11:52 PM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.410, -92.920

Thunderstorm Wind, Marshall

When
June 6, 12:05 AM CST
Where
Marshall County, 0.51 mi E of Gilman
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.880, -92.790

Power poles were leaning at a 45 degree angle. A highway sign was snapped off and large tree branches were downed.

Flash Flood, Polk

When
June 6, 12:08 AM CST to 4:15 AM CST
Where
Polk County, 1.43 mi S of Des Moines to 1.42 mi S of Des Moines
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.579, -93.621

Reports of manhole covers being blown off from flood waters around Court Ave.

Flash Flood, Polk

When
June 6, 12:08 AM CST to 4:15 AM CST
Where
Polk County, 1.17 mi SSE of Des Moines to 0.67 mi SSW of Des Moines
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.586, -93.608

Manhole covers being blown off in downtown Des Moines.

Flash Flood, Madison

When
June 6, 12:10 AM CST to 3:15 AM CST
Where
Madison County, 1.9 mi ESE of Patterson to 1.79 mi SE of Patterson
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.344, -93.864

Debris was washing into the streets from the Middle River.

Flash Flood, Polk

When
June 6, 12:10 AM CST to 4:15 AM CST
Where
Polk County, 1.38 mi S of Des Moines to 1.54 mi W of Des Moines
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.580, -93.620

Debris over the road on Keo Way. Cars damaged from driving over large debris.

Thunderstorm Wind, Grundy

When
June 6, 12:13 AM CST
Where
Grundy County, Wellsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.430, -92.920

Flash Flood, Polk

When
June 6, 12:29 AM CST to 4:15 AM CST
Where
Polk County, 2.18 mi ESE of Urbandale to 1.99 mi ENE of Windsor Hgts
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.620, -93.680

Waist high water in the road near 47th and 48th Streets between Hickman and Beaver Crest. Report received from KCCI TV.

Thunderstorm Wind, Butler

When
June 6, 12:30 AM CST
Where
Butler County, New Hartford
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.570, -92.620

Trees were blown down.

Thunderstorm Wind, Grundy

When
June 6, 12:30 AM CST
Where
Grundy County, 0.69 mi S of Dike
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
42.460, -92.630

Damage was done to a mobile home park. A shed was destroyed. Mobile home was moved off its foundation with siding blown off homes.

Thunderstorm Wind, Tama

When
June 6, 12:39 AM CST
Where
Tama County, 0.86 mi SE of Tama
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.960, -92.570

Report received from the Tama RWIS site.

Thunderstorm Wind, Black Hawk

When
June 6, 12:41 AM CST
Where
Black Hawk County, Cedar Falls
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.520, -92.450

Trees were uprooted and power lines blown down.

Flash Flood, Madison

When
June 6, 12:41 AM CST to 3:15 AM CST
Where
Madison County, 3.72 mi NNW of Patterson to 3.41 mi NNW of Patterson
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.402, -93.921

Water over the road at Cumming Road and Quail Ridge Ave.

Flash Flood, Story

When
June 6, 12:42 AM CST to 4:15 AM CST
Where
Story County, 0.86 mi NE of Story City to 0.5 mi N of Story City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.190, -93.590

Flooding of a Creek in town prompted moving of several cars from area businesses.

Thunderstorm Wind, Black Hawk

When
June 6, 12:45 AM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.490, -92.350

Trees and power lines were down across the Waterloo and Cedar Falls area including the University of Northern Iowa. One tree fell on a house.

Thunderstorm Wind, Bremer

When
June 6, 12:55 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.810, -92.260

Flash Flood, Story

When
June 6, 1:54 AM CST to 4:15 AM CST
Where
Story County, 0.51 mi NW of Cambridge to 0.59 mi NNE of Cambridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.904, -93.538

Flash flooding of the South Skunk River and a creek east of town. Residents were evacuated from a few homes.

Flash Flood, Story

When
June 6, 2:30 AM CST to 5:30 AM CST
Where
Story County, 1.02 mi NW of Cambridge to 1.23 mi SW of Cambridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.908, -93.546

Significant flooding in Cambridge. Twelve people were evacuated with home...basement...and street flooding and streets closed. Over four inches of rainfall reported.

Flood, Story

When
June 6, 8:10 AM CST
Where
Story County, 1.02 mi NW of Nevada to 0.85 mi NNE of Nevada
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.030, -93.465

Indian Creek was well out of its banks...flooding the 4H grounds at City Park in Nevada.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92954, 92640, 92655, 92760, 92761, 92956, 92762, 92751, 92632, 92635, 92637, 92634, 92660, 92658, 92661, 92752, 92753, 92656, 92664, 92665, 92666, 92754, 92642, 96920, 92669, 92671, 92756, 92644, 92672, 92961, 92645, 92647, 96924, 92648, 96927, 92638, 92957, 96930, 92651, 92858, and more.